Thunderstorm Wind, Lancaster
- When
- June 17, 3:25 PM EST
- Where
- Lancaster County, Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.033, -76.500
A thunderstorm knocked down trees and wires in Columbia.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT THU JUN 17 2004
.SHORT TERM (THROUGH TONIGHT)...
ACTIVE SEVERE WEATHER EVENT GOING ON RIGHT NOW WITH TWO SEVERE
THUNDERSTORM WATCHES COVERING CENTRAL PA INTO THE EVENING HOURS.
STORMS PRODUCING WIND DAMAGE AND HEAVY RAIN AS THEY MOVE EASTWARD.
AS SHORTWAVE PASSES LATER THIS EVENING...ACTIVITY WILL DIE DOWN TO
JUST SOME LINGERING SHOWERS.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...
JUST ENOUGH INSTABILITY TOMORROW TO LEAVE IN MENTION OF SLIGHT
CHANCE THUNDER...THEN ATMOSPHERE STABILIZES FOR THE WEEKEND.
DECIDED TO DROP MENTION OF POPS SAT NIGHT INTO SUN AS NEXT WAVE A
BIT FURTHER SOUTH.
LINGERING FRONTAL BOUNDARY AGAIN BEGINS TO DRIFT NORTH TOWARD PA BY
MON...AND THEREFORE CHANCE FOR DAILY SHOWERS/TSTORMS RETURNS FOR
NEXT WEEK.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056 UNTIL 8 PM
EDT.
SEVERE THUNDERSTORM WATCH FOR ZONES PAZ057>059-063>066 UNTIL 9
PM EDT.
&&
SHORT TERM...RXR
LONG TERM...RXRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 844 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181236- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 844 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL PENNSYLVANIA AGAIN THIS AFTERNOON AND EVENING. SOME MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. STORMS WITH TORRENTIAL RAIN COULD POP UP JUST ABOUT ANYWHERE...BUT THE GREATEST THREAT FOR STORMS WITH GUSTY WINDS AND HAIL WILL BE MAINLY ACROSS THE LOWER SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1138 AM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180138- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1138 AM EDT THU JUN 17 2004 ...SEVERE WEATHER OUTLOOK... SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON...AND WILL LINGER INTO THIS EVENING...ESPECIALLY ACROSS THE SOUTHERN PART OF CENTRAL PENNSYLVANIA. A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE GUSTY WINDS...BUT HAIL WILL BE POSSIBLE. IN ADDITION...SOME STORMS WILL CONTAIN TORRENTIAL RAIN. SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 126 PM EDT THU JUN 17 2004 PAZ042-053-058-059-066-171830- COLUMBIA-LANCASTER-LEBANON-SCHUYLKILL-SULLIVAN- 126 PM EDT THU JUN 17 2004 ...STRONG THUNDERSTORMS WILL AFFECT LANCASTER...LEBANON...SCHUYLKILL ...COLUMBIA AND SULLIVAN COUNTIES THROUGH 230 PM... AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF MONTOURSVILLE TO 8 MILES NORTHWEST OF BERWICK TO 4 MILES WEST OF MINERSVILLE TO CORNWALL...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR SUMMIT STATION...ST. CLAIR...SHENANDOAH...SCOTCH VALLEY AT 135 PM...FORKSVILLE...SCHUYLKILL HAVEN...PORT CARBON...NUREMBURG AT 140 PM...NEW PHILADELPHIA AND MAHANOY CITY AT 145 PM. BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT THU JUN 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-180000- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 154 PM EDT THU JUN 17 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THIS THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD... CLINTON...COLUMBIA...ELK...FRANKLIN...FULTON...HUNTINGDON... JUNIATA...LYCOMING...MCKEAN...MIFFLIN...MONTOUR...NORTHUMBERLAND... PERRY...POTTER...SNYDER...SOMERSET...SULLIVAN...TIOGA...UNION AND WARREN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 203 PM EDT THU JUN 17 2004 PAZ035-036-057-059-063>066-171930- ADAMS-CUMBERLAND-DAUPHIN-FRANKLIN-FULTON-LANCASTER-LEBANON-YORK- 203 PM EDT THU JUN 17 2004 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF YORK...FRANKLIN...LANCASTER...CUMBERLAND...LEBANON...DAUPHIN... FULTON AND ADAMS COUNTIES THROUGH 330 PM EDT... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM LEBANON...TO HARRISBURG...CARLISLE AND FORT LITTLETON. A FEW MORE STRONG STORMS WERE LOCATED FROM NEAR WAYNESBORO TO CASHTOWN AND GETTYSBURG. THE THUNDERSTORMS WERE MOVING TO THE EAST AT AROUND 30 MPH AND WILL AFFECT MANY LOCATION THROUGHOUT THE LOWER SUSQUEHANNA VALLEY THROUGH LATE AFTERNOON. BRIEF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS. ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 239 PM EDT THU JUN 17 2004 PAZ017-171945- CLEARFIELD- 239 PM EDT THU JUN 17 2004 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY... AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF JOHNSONBURG TO 8 MILES SOUTHEAST OF CLARION...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE AND PENFIELD AROUND 315 PM. SOME OF THESE STORMS WILL CONTAIN DANGEROUS LIGHTNING...SMALL HAIL...GUSTY WINDS...AND TORRENTIAL RAIN. PERSONS ACROSS THE REGION SHOULD SEEK SHELTER IF THREATENING WEATHER IS OBSERVED...OR A WARNING IS ISSUED. MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 322 PM EDT THU JUN 17 2004 PAZ057>059-063>066-180100- ADAMS PA-CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-SCHUYLKILL PA-YORK PA- 322 PM EDT THU JUN 17 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON...SCHUYLKILL AND YORK. SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING ACROSS THE LOWER SUSQUEHANNA VALLEY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
A thunderstorm knocked down trees and wires in Columbia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408807.